Alert archive / Indiana / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 67, NWS Indianapolis, IN
NWS Indianapolis, IN issued this severe thunderstorm warning at May 28, 2019, 4:32 PM EDT for Carroll County, Howard County, Indiana. It was in force for 43 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 28, 2019, 4:32 PM EDT (20:32 UTC)
- Expired
- May 28, 2019, 5:15 PM EDT
- In force
- 43 min
- Issued by
- NWS Indianapolis, IN
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Carroll County, IN, Howard County, IN
The radar
The Indianapolis radar (KIND), 107 km from the middle of the area, began a volume at 20:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 28, 4:34 PM EDT | HAIL 1 | 3 W Burlington, IN | SPOTTER REPORTED HAIL MOSTLY TO THE SIZE OF NICKELS WITH A FEW AS LARGE AS QUARTERS. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 2 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 28, 1:22 PM EDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 8.5 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 687 J/kg
- Mixed-layer CIN
- -169 J/kg
- Mixed-layer LCL
- 1145 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 50 m²/s²
- 0-3 km storm-relative helicity
- 136 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
653
WUUS53 KIND 282032
SVRIND
INC015-067-282115-
/O.NEW.KIND.SV.W.0067.190528T2032Z-190528T2115Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Indianapolis IN
432 PM EDT Tue May 28 2019
The National Weather Service in Indianapolis has issued a
* Severe Thunderstorm Warning for...
Carroll County in north central Indiana...
Northwestern Howard County in central Indiana...
* Until 515 PM EDT.
* At 431 PM EDT, a severe thunderstorm was located 12 miles southeast
of Delphi, or 12 miles north of Frankfort, moving northeast at 55
mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Delphi, Flora, Camden, Burlington and Yeoman.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4074 8653 4069 8652 4069 8637 4056 8637
4056 8594 4043 8647 4043 8666 4047 8670
4056 8670 4056 8677 4066 8677 4068 8674
4068 8676 4069 8675 4070 8676 4072 8675
4073 8676 4073 8675
TIME...MOT...LOC 2031Z 240DEG 49KT 4047 8650
HAIL...1.00IN
WIND...60MPH
$$
TDUD2 follow-up statements
849
WWUS53 KIND 282049
SVSIND
Severe Weather Statement
National Weather Service Indianapolis IN
449 PM EDT Tue May 28 2019
INC015-067-282115-
/O.CON.KIND.SV.W.0067.000000T0000Z-190528T2115Z/
Carroll IN-Howard IN-
449 PM EDT Tue May 28 2019
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM EDT
FOR CARROLL AND NORTHWESTERN HOWARD COUNTIES...
At 448 PM EDT, a severe thunderstorm was located 11 miles southwest
of Walton, or 12 miles west of Kokomo, moving northeast at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Delphi, Flora, Camden, Burlington and Yeoman.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4074 8653 4069 8652 4069 8637 4056 8637
4056 8594 4043 8647 4043 8666 4047 8670
4056 8670 4056 8677 4066 8677 4068 8674
4068 8676 4069 8675 4070 8676 4072 8675
4073 8676 4073 8675
TIME...MOT...LOC 2048Z 247DEG 17KT 4052 8636
HAIL...1.00IN
WIND...60MPH
$$
TDUD096
WWUS53 KIND 282110
SVSIND
Severe Weather Statement
National Weather Service Indianapolis IN
510 PM EDT Tue May 28 2019
INC015-067-282120-
/O.EXP.KIND.SV.W.0067.000000T0000Z-190528T2115Z/
Carroll IN-Howard IN-
510 PM EDT Tue May 28 2019
...THE SEVERE THUNDERSTORM WARNING FOR CARROLL AND NORTHWESTERN
HOWARD COUNTIES WILL EXPIRE AT 515 PM EDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.
A Severe Thunderstorm Watch remains in effect until 800 PM EDT for
central, north central and west central Indiana.
LAT...LON 4074 8653 4069 8652 4069 8637 4056 8637
4056 8594 4043 8647 4043 8666 4047 8670
4056 8670 4056 8677 4066 8677 4068 8674
4068 8676 4069 8675 4070 8676 4072 8675
4073 8676 4073 8675
TIME...MOT...LOC 2110Z 240DEG 49KT 4066 8603
$$
TDUDWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 28, 4:24 PM EDT, 8 minutes earlier.
Area forecast discussion, May 28, 4:24 PM EDT, 8 minutes before
Area Forecast Discussion National Weather Service Indianapolis IN 424 PM EDT Tue May 28 2019 .UPDATE... The AVIATION Section has been updated below. && .SYNOPSIS... Issued at 244 PM EDT Tue May 28 2019 A frontal system is expected to linger over the local area into Thursday, before getting pushed off to the southeast. Another frontal system may affect the area over the upcoming weekend. High pressure is expected by early next week. && .NEAR TERM /Rest of This Afternoon and Tonight/... Issued at 244 PM EDT Tue May 28 2019 Short term model data suggest an elongated area of mid level vorticity extending from southwest Michigan back into Illinois will be moving over northeast half of the forecast area later this afternoon and evening. Convection is currently developing near this feature. This morning's upper air indicates very steep lapse rates over the area, along with favorable deep layer shear for strong organized convection, especially over the northern zones. There is also a cap present. Not sure how far south the convection will get through the early evening hours, due to the presence of the cap, but will expand the PoPs farther south and west through the early evening hours. This feature expected to pass off to the east around 290100Z, so there may be a lull in the convective threat by that time. However, the trailing vorticity tail may hang back over the central and northern zones tonight. This, coupled with about 30 kts of westerly flow at 850mb, suggests there is potential for additional convection later tonight. Remnants of current convection out by the Mississippi River may also move into the local area later this evening as well. Based on above, will keep PoPs going over the area tonight. May hold off on any likely PoPs due to potential capping issues and low confidence in future tracks of any convective clusters and associated outflow boundaries. Low level thicknesses suggest the GFS MOS lows tonight look OK at this time. && .SHORT TERM /Wednesday through Friday/... Issued at 244 PM EDT Tue May 28 2019 Upper troughing currently over the Rockies and western Plains is expected to drift east and gradually shear out across the Great Lakes by Thursday night. Appears the weather pattern will remain unsettled into Thursday, as a frontal system lingers in the area. Will keep PoPs in the forecast into Thursday night to cover the lingering front, although convective outflows will probably dictate where the effective boundary will be. Developing northwesterly upper flow should help to give the front a better shove off to the southeast by Friday. Will lean towards drier conditions by then. && .LONG TERM /Friday Night through Tuesday/... Issued at 244 PM EDT Tue May 28 2019 Ensembles indicates a change in the overall weather pattern will occur during this period. Mean upper troughing is expected to develop over the eastern parts of the country, while mean upper ridging builds over the Plains. Ensembles suggest a frontal system may drop southeast through the area over the upcoming weekend. Will go with chance PoPs for Saturday and Sunday to cover this feature. Another disturbance may move into the area by next Monday night and Tuesday. Will bring in some chance PoPs to parts of the area at that time as well. && .AVIATION /Discussion for the 282100Z KIND TAF Update/... Issued at 417 PM EDT Tue May 28 2019 Scattered convection occurring near an elongated area of vorticity currently moving into northwest Indiana. Short term model data suggest this feature will pass near the KIND terminal early this evening. As a result, there is a threat for convection in the vicinity of the KIND terminal for a time, roughly 282200Z-290100Z. Previous discussion follows. Mainly VFR through the afternoon, but some scattered thunderstorms developing around KLAF over the next couple of hours. Southward extent of storms far less confident so will not include thunder at other sites. Overnight into the morning could see another round go through, but again timing/extent less certain so will probably go VCSH then. Possible MVFR ceilings will move into KLAF as they are in place north of boundary that is just north of there, so may include those in a tempo. Otherwise where they will wind up tonight is very dependent on what the boundary does, and that is low confidence. Occasional wind gusts to 20 to 25 kts out of the southwest will remain possible through the rest of the afternoon until around sunset. && .IND WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS...JAS NEAR TERM...JAS SHORT TERM...JAS LONG TERM....JAS AVIATION...CP/JAS
Hazardous weather outlook, May 28, 4:17 AM EDT, 12 hours 15 minutes before
Hazardous Weather Outlook National Weather Service Indianapolis IN 417 AM EDT Tue May 28 2019 INZ021-028>031-035>049-057-290830- Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone- Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam- Hendricks-Marion-Hancock-Henry-Rush- Including the cities of Delphi, Flora, Williamsport, West Lebanon, Lafayette, West Lafayette, Frankfort, Kokomo, Attica, Covington, Veedersburg, Crawfordsville, Lebanon, Zionsville, Tipton, Fishers, Carmel, Noblesville, Anderson, Muncie, Winchester, Clinton, Newport, Rockville, Greencastle, Plainfield, Brownsburg, Danville, Indianapolis, Greenfield, Cumberland, New Castle, and Rushville 417 AM EDT Tue May 28 2019 This hazardous weather outlook is for central Indiana. .DAY ONE...Today and Tonight. Outlook: Thunderstorms are possible this afternoon and tonight. Isolated severe storms are possible. Hazards: Damaging winds, large hail, locally heavy rain and frequent lightning. Timing: After 200 PM EDT. Discussion: A front along with an upper wave will bring chances for showers and thunderstorms to the area this afternoon and tonight. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Outlook: Thunderstorms are possible over all or parts of the area at times into next weekend. Severe storms are possible on Wednesday. Discussion: A few fronts will bring chances for thunderstorms at times. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed Wednesday. && More information, along with other weather, hydrological and climate information can be found at http://weather.gov/ind INZ051>056-060>065-067>072-290830- Vigo-Clay-Owen-Morgan-Johnson-Shelby-Sullivan-Greene-Monroe-Brown- Bartholomew-Decatur-Knox-Daviess-Martin-Lawrence-Jackson-Jennings- Including the cities of Terre Haute, Brazil, Clay City, Spencer, Martinsville, Mooresville, Greenwood, Franklin, Shelbyville, Sullivan, Linton, Bloomfield, Bloomington, Nashville, Columbus, Greensburg, Vincennes, Washington, Loogootee, Shoals, Bedford, Mitchell, Seymour, Brownstown, and North Vernon 417 AM EDT Tue May 28 2019 This hazardous weather outlook is for central Indiana. .DAY ONE...Today and Tonight. Outlook: Thunderstorms are possible tonight. Isolated severe storms are possible. Hazards: Damaging winds, large hail, locally heavy rain and frequent lightning. Timing: After Midnight EDT. Discussion: A front along with an upper wave will bring chances for showers and thunderstorms to the area tonight. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Outlook: Thunderstorms are possible over all or parts of the area at times into next weekend. Severe storms are possible on Wednesday. Discussion: A few fronts will bring chances for thunderstorms at times. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed on Wednesday. && More information, along with other weather, hydrological and climate information can be found at http://weather.gov/ind
The office that day
Everything else NWS Indianapolis, IN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 27, 8:04 PM EDT | Tornado Warning | IND | Madison | 26 min |
| May 27, 8:08 PM EDT | Tornado Warning | IND | Hamilton, Madison | 37 min |
| May 27, 8:14 PM EDT | Tornado Warning | IND | Tippecanoe | 16 min |
| May 27, 8:28 PM EDT | Tornado Warning | IND | Delaware | 17 min |
| May 27, 8:29 PM EDT | Tornado Warning | IND | Carroll, Clinton, Tippecanoe | 31 min |
| May 27, 8:32 PM EDT | Tornado Warning | IND | Madison | 13 min |
| May 27, 8:33 PM EDT | Tornado Warning | IND | Henry | 12 min |
| May 27, 8:38 PM EDT | Severe Thunderstorm Warning | IND | Clinton | 37 min |
| May 27, 8:42 PM EDT | Tornado Warning | IND | Clinton | 33 min |
| May 27, 8:44 PM EDT | Tornado Warning | IND | Delaware, Henry | 31 min |
| May 27, 8:58 PM EDT | Severe Thunderstorm Warning | IND | Randolph | 47 min |
| May 27, 9:02 PM EDT | Tornado Warning | IND | Clinton, Tipton | 28 min |
| May 27, 9:11 PM EDT | Tornado Warning | IND | Henry | 19 min |
| May 27, 9:14 PM EDT | Severe Thunderstorm Warning | IND | Hamilton, Tipton | 31 min |
| May 27, 9:19 PM EDT | Severe Thunderstorm Warning | IND | Delaware, Randolph | 26 min |
| May 27, 9:38 PM EDT | Severe Thunderstorm Warning | IND | Randolph | 37 min |
| May 27, 9:57 PM EDT | Areal Flood Advisory | IND | Henry, Randolph | 3 hr |
| May 28, 3:56 AM EDT | River Flood Warning | IND | Delaware, Randolph | 31 hr |
| May 28, 2:18 PM EDT | Severe Thunderstorm Warning | IND | Howard, Tipton | 27 min |
| May 28, 5:14 PM EDT | Areal Flood Warning | IND | Carroll, Clinton, Howard, Tipton | 6 hr |
| May 28, 5:17 PM EDT | Severe Thunderstorm Warning | IND | Fountain, Vermillion, Warren | 43 min |
| May 28, 5:31 PM EDT | Severe Thunderstorm Warning | IND | Howard | 44 min |
| May 28, 5:47 PM EDT | Severe Thunderstorm Warning | IND | Fountain, Montgomery, Tippecanoe | 27 min |
| May 28, 5:54 PM EDT | Flash Flood Warning | IND | Carroll, Clinton, Howard, Tipton | 3 hr |
| May 28, 6:04 PM EDT | Severe Thunderstorm Warning | IND | Carroll, Clinton, Howard | 26 min |
| May 28, 6:34 PM EDT | Severe Thunderstorm Warning | IND | Howard, Madison, Tipton | 29 min |
Nearby
Severe Thunderstorm Warnings in Indiana, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.